Alert archive / Florida / Flash Flood Watches in 2014

Flash Flood Watch 9, NWS Tallahassee, FL

September 6, 20144 counties in Florida

NWS Tallahassee, FL issued this flash flood watch at Sep 6, 2014, 9:35 AM EDT for 4 counties in Florida. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2014, 9:35 AM EDT (13:35 UTC)
Expired
Sep 6, 2014, 2:15 PM EDT
In force
5 hr
Issued by
NWS Tallahassee, FL
Flood severity
None

Counties Dixie County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 102 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WGUS62 KTAE 061335
FFATAE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
935 AM EDT SAT SEP 6 2014

...HEAVY RAINFALL LIKELY IN THE EASTERN FLORIDA BIG BEND TODAY
WITH FLASH FLOODING POSSIBLE...

.A VERY MOIST ATMOSPHERE AND SLOW MOVING SHOWERS AND STORMS WILL
COMBINE TO CREATE A THREAT OF FLASH FLOODING TODAY IN THE EASTERN
FLORIDA BIG BEND. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED...BUT LOCALLY HIGHER AMOUNTS IN EXCESS OF 4 INCHES ARE
POSSIBLE.

FLZ019-028-029-034-128-134-062100-
/O.NEW.KTAE.FF.A.0009.140906T1335Z-140907T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-COASTAL TAYLOR-
COASTAL DIXIE-
INCLUDING THE CITIES OF...MADISON...GREENVILLE...PERRY...MIDWAY...
MAYO...CROSS CITY...KEATON BEACH...STEINHATCHEE...SUWANNEE
935 AM EDT SAT SEP 6 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WATCH FOR DIXIE...LAFAYETTE...MADISON...AND TAYLOR
  COUNTIES IN THE FLORIDA BIG BEND.

* THROUGH THIS EVENING

* WIDESPREAD AND SLOW MOVING HEAVY RAIN SHOWERS AND THUNDERSTORMS
  ARE EXPECTED TODAY. THESE SHOWERS AND STORMS MAY PRODUCE
  RAINFALL RATES AS HIGH AS 2 TO 3 INCHES PER HOUR...WHICH COULD
  LEAD TO AREAS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

08-LAMERS
1 follow-up statement
410 
WGUS62 KTAE 061815
FFATAE

FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT SAT SEP 6 2014

...FLASH FLOOD WATCH IS CANCELLED...

.THE HEAVY RAIN THIS MORNING HAS SINCE DIMINISHED. ADDITIONAL
HEAVY RAIN IS NOT EXPECTED THIS AFTERNOON...SO THE FLASH FLOOD
WATCH HAS BEEN CANCELLED. LOCALLY HEAVY RAIN WILL BE POSSIBLE OVER
THE NEXT FEW DAYS THOUGH.

FLZ019-028-029-034-128-134-061915-
/O.CAN.KTAE.FF.A.0009.000000T0000Z-140907T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-COASTAL TAYLOR-
COASTAL DIXIE-
INCLUDING THE CITIES OF...MADISON...GREENVILLE...PERRY...MIDWAY...
MAYO...CROSS CITY...KEATON BEACH...STEINHATCHEE...SUWANNEE
215 PM EDT SAT SEP 6 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR DIXIE...LAFAYETTE...MADISON...AND TAYLOR
COUNTIES HAS BEEN CANCELLED. RADAR ESTIMATES SUGGEST THAT NUMEROUS
LOCATIONS RECEIVED 2 TO 4 INCHES OF RAIN THIS MORNING IN A LITTLE
OVER AN HOUR. HOWEVER...ADDITIONAL HEAVY RAIN IS NOT EXPECTED TO
REDEVELOP THIS AFTERNOON...SO THE FLASH FLOOD WATCH HAS BEEN
CANCELLED.

$$

08-LAMERS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Sep 6, 2:28 AM EDT, 7 hours 7 minutes earlier.

Area forecast discussion, Sep 6, 2:28 AM EDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 AM EDT Sat Sep 6 2014

.Near Term [Through Today]...

The deep layer pressure pattern will remain essentially unchanged
from yesterday. Embedded within deep layer ridging and centered over
Florida, is a mid-level low pressure system sustained by robust
afternoon convection. Until we can get some substantial steering
flow established, this feedback loop will continue. Afternoon
convection, aided by the mid-level disturbance, will in turn
strengthen the mid-level disturbance, which will last through the
night and start the process over again. The best overall forcing
will again be concentrated southeast of a line through Tallahassee
and Valdosta. Further west, slightly more scattered convection will
initiate along a surface trough/low pressure axis, resultant from
both the upper disturbance and an area of the greatest afternoon
temperatures. Expect the convection west of the aforementioned line
to get a bit of a later start than the storms to the east. While
"severe" weather is not anticipated today, there will probably be
quite a bit of lightning around, and the strongest storms will carry
the potential for localized very heavy rainfall.

.Short Term [Tonight Through Monday]...

The GFS and ECMWF maintain a weakness between two 500 mb ridges
through Monday, with one ridge over the northwest Gulf Coast, and
the other (the Bermuda ridge) in the western Atlantic. At the
surface, a weakening cold front (currently in MO & AR) will
essentially merge with a broad, weak area of low pressure currently
across our forecast area. This front will stall near or just north
of our forecast area Sunday night and Monday. Despite the presence
of these features, the models' Q-G forcing fields are weak- probably
because of the very broad, weak nature of these systems. However,
both models keep ample deep layer moisture across our forecast area.
This, along with diurnal mesoscale forcing (i.e. sea breeze fronts,
outflow boundaries, etc.) and moderate instability, will help keep
the coverage of deep moist convection above average for this time of
year, especially in the afternoon and evening hours. Our forecast is
a blend of the latest sets of MOS and the previous forecast.  Highs
will be in the upper 80s to lower 90s, and lows in the 70s. The
light winds throughout most of the troposphere should limit storm
organization and severity, though a pulse severe storms can't
completely be ruled out.

.Long Term [Monday Night Through Saturday]...

The rainy pattern may linger into Monday and Tuesday, before the
mid-upper level flow turns increasingly zonal and the surface
front totally dissipates. We should still see daily chances of
showers and thunderstorms, focused in the afternoon hours, from
Wednesday to Friday, but the coverage should be reduced from the
Saturday to Tuesday timeframe. With a ridge building slightly
aloft and less convection, high temperatures may warm slightly
into the lower 90s again.

&&

.Aviation...
[Through 06Z Sunday] MVFR to IFR visibilities will be possible
this morning at ABY and ECP, while IFR ceilings will continue at
VLD through sunrise. Thereafter, ABY and ECP should return to VFR
while VLD will be slower to clear, with ceilings mixing through
MVFR levels. Expect numerous showers and thunderstorms today, with
the best chances at VLD, TLH, and ECP.

&&

.Marine...

A flat pressure pattern will continue into early next, keeping winds
and seas low. There may be some increase in winds near the coast
each afternoon and evening, due to the strong daytime heating of the
land.

&&

.Fire Weather...

Relative humidity values will remain well above critical thresholds
for the next several days. Thus, hazardous fire weather conditions
are not anticipated.

&&

.Hydrology...

Little has changed in our thinking since 24 hours ago. While the
light steering flow and high Precipitable Water values make
localized flooding a possibility, the lack of significant Q-G
forcing and the relatively high Flash Flood Guidance (FFG) values
across much of the region argue against concern for widespread
flooding. Our QPF through Monday is in the 1 to 2 inch range, which
would not be enough to significantly impact local rivers (which were
well below flood stage from the dry summer). The most vulnerable
locations for flooding continue to be urban areas and/or the small,
isolated regions that had heavy rain the past few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   92  73  91  74  90 /  70  40  50  30  50
Panama City   90  79  90  77  89 /  50  20  50  20  50
Dothan        92  71  93  73  91 /  50  40  50  30  50
Albany        93  72  92  73  91 /  40  40  50  30  50
Valdosta      91  72  90  72  90 /  70  40  60  30  50
Cross City    86  76  88  71  90 /  60  20  50  30  50
Apalachicola  90  78  88  77  88 /  40  20  40  20  40

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HARRIGAN
SHORT TERM...FOURNIER
LONG TERM...LAMERS
AVIATION...HARRIGAN
MARINE...FOURNIER
FIRE WEATHER...HARRIGAN
HYDROLOGY...FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:05 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon15 min
Sep 6, 4:16 PM EDTSpecial Weather StatementTAEJackson29 min
Sep 6, 4:22 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson, Liberty36 min

Nearby

Flash Flood Watches in Florida, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.